Is Suboxone treatment a fit for you?
Find it now

How to Deal with 'Skin Crawling’ during Opioid Withdrawal

No items found.
July 12, 2021

Skin crawling’ is a common symptom of opioid withdrawal, though it can also happen during withdrawal from other substances. The medical term for “skin crawling” is “formication.” People who experience formication often feel the sensation of insects crawling on (or under) the skin even though there are no insects present. Formication can be a very unsettling experience for people who are going through opioid withdrawal. It is important to remember two facts about formication:

  1. Formication is very rare when a person switches from illicit opioid use to taking a medication like buprenorphine/naloxone (Suboxone). One of the key benefits of taking buprenorphine /naloxone (Suboxone) and related medications is that they prevent or significantly lessen withdrawal symptoms, including formication. Suboxone (buprenorphine/naloxone) and related medications also manage other withdrawal symptoms, like cravings, are highly effective at preventing relapse, and are much safer than other ways people stop using opioids. Going “cold-turkey” off opioids can result in formication as well as other, more dangerous, medical events. Therefore, going “cold-turkey” is strongly advised against for people who use opioids regularly.
  2. The most dangerous part of opioid withdrawal is relapse and overdose. Opioid withdrawal symptoms are usually challenging to manage without medication, and people who try often find themselves relapsing. Even though formication can be extremely unpleasant, it is temporary, not life-threatening, and can usually be managed with proper medication. 

What is ‘skin crawling’ (formication)?

‘Skin crawling’ (also known as “formication”) results from central nervous system hyperactivity that occurs when someone experiences opioid withdrawal. It can also occur as a result of stimulant drug use. The name “formication” comes from the term for a type of ant, called “Formica ants.” It is commonly experienced by people who discontinue opioids “cold-turkey” or without a long enough “tapering off” period during which people very gradually reduce their opioid dose. It is very uncommon for people who use Medication for Addiction Treatment (MAT) to experience formication. 

Accompanying symptoms and sensations of formication 

Formication is just one of the withdrawal symptoms that people who discontinue opioid use without supportive therapy might experience. Other withdrawal symptoms, like insomnia, irritability, cramps, and sweating (to name just a few), often occur at the same time. The simultaneous experience of these other withdrawal symptoms can create a type of feedback loop until withdrawal symptoms have had time to subside. For instance, the feeling of non-existent bugs crawling on the skin can exacerbate anxiety and insomnia, making people feel the non-existent bugs even more. It is rare for people taking buprenorphine/naloxone (Suboxone) to experience formication or other withdrawal symptoms.

Timeline and duration of formication

The intensity and duration of formication (and other withdrawal symptoms) depend on a lot of factors. These include how long the person has been taking opioids, what type of opioid they have been taking, and what other health conditions they might have. On average, going “cold-turkey” from oxycodone, hydrocodone, or heroin can start to produce withdrawal symptoms like formication after about 12 hours; the symptoms usually peak within 36-72 hours and then gradually subside over the next week. For methadone, people also may experience withdrawal symptoms from discontinuing methadone use too quickly; methadone withdrawal symptoms are less intense but last longer – up to 2 weeks. Discontinuing buprenorphine (an active ingredient in Suboxone) can also create withdrawal symptoms that are mild compared to oxycodone withdrawal and last a similar length of time (which is less time than for methadone).  

What to do if you experience formication

When people experience formication from opioid withdrawal, it can be most severe at night or while resting. This is because formication is caused by hyperactivity in the central nervous system, and while people are resting, their nervous systems have no other outlet for this activity. Some people find that maintaining an active lifestyle helps with this withdrawal symptom. It can, of course, be difficult for people to maintain an active lifestyle while they are experiencing withdrawal symptoms, so other measures can also be taken. For example, there are medications that health care providers can prescribe to lessen the sensation of formication, and there are other medications to help fall asleep. Because people experiencing formication often pick at scabs and cuts, it can be helpful to wear clothing that covers these and creates a barrier to help stop scratching. The most helpful thing someone who is experiencing formication can do is make an appointment with a health care provider as soon as possible. While formication itself is not dangerous, people who experience it and do not get treatment are at high risk of relapse. At Bicycle Health, our health care providers have specialized training on how to treat opioid use. This includes training on how to treat formication and other withdrawal symptoms.

The team at Bicycle Health is committed to fast response times. Telehealth appointments with our healthcare providers are usually available in under 24 hours. If you are currently experiencing withdrawal symptoms (including formication), or if you would like to talk with a health care provider about your options for stopping opioid use, please get in touch with us. To learn more about the success rates and safety of Bicycle Health’s telemedicine addiction treatment, call us at (844) 943-2514 or schedule an appointment here

Photo by Ximena Mora from Pexels

Citations

Articles related

No items found.

Bicycle Health Online Suboxone Doctors

Safe, confidential, & affordable treatment for opioid use disorder.